August 20, 2010
Acne Medicine Could Cause Bowel Diseases
New research suggests that acne antibiotics prescribed to help control breakouts may lead to inflammatory bowel disease.
Dr. David Margolis, a dermatologist and lead author of a study in the American Journal of Gastroenterology, said in an interview with Reuters Health that bowel disorders linked to acne treatment are "a rare outcome."
However, previous studies suggest that the acne drug isotretinoin might be the cause of inflammatory bowel disease in a small number of patients being treated for severe acne.
Margolis and colleagues at the University of Pennsylvania wanted to know if antibiotics might play a role in triggering the bowel condition. They said that most people given isotretinoin have already been taking antibiotics for months, if not years.
Up to 90 percent of teenagers and young adults battle acne at some point. Drugs from the tetracycline family are the most commonly prescribed antibiotic treatment for severe acne.
"They limit scarring and the outbreak of pimples. They're exceedingly effective and have been used for years," Margolis told Reuters.
The researchers looked at the medical records of over 94,000 British teenagers and young adults diagnosed with acne between 1998 and 2006.
They discovered that long-term use of antibiotics appeared to double the risk of developing inflammatory bowel disease in these subjects. One hundred fifty two of the 94,487 patients studied were taking one of three commonly prescribed tetracycline-based antibiotics and 55 were not.
Patients taking one of these drugs appeared to be at slightly higher risk of developing an inflammatory bowel disease compared to patients taking minocycline or tetracycline.
"The association was probably most pronounced in terms of Crohn's disease, a subgroup," Margolis said.
Crohn's disease is an inflammation that affects the lining of the digestive tract. It affects about 400,000 people in the U.S. About 600,000 Americans suffer another inflammatory bowel disease, ulcerative colitis. Both the diseases are treated with anti-inflammatory drugs and some complications of the condition can require sugary.
"This potential risk should be considered when prescribing this medication," the authors write.
They also said that it is possible that the risk of inflammatory bowel disease is related to the biology of severe acne itself and not to treatments for it.
"This is a rare outcome, rare enough you need to be careful about making decisions to change clinical practice," Margolis told Reuters.
Inflammatory bowel diseases like Crohn's disease and ulcerative colitis can be life-altering conditions that restrict social interactions and increase depression
Margolis said that severe acne is also a "bad disease."
"These people have lots of concerns about their health, their appearance and how they function in society, and they are at an increased risk of depression," Margolis told Reuters.
Margolis conducted the study after being asked to review record by lawyers representing a generic manufacturer of isotretinoin. The legal case is still in the discovery phase.
"I'm not sure if isotretinoin (Accutane) is on or off the hook all by itself," he said. "I think this research indicates that in a careful study one should probably consider antibiotic use," as well, he told Reuters.
On the Net: